MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0935
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left middle cerebral artery (mca) using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance while attempting to advance the first coil, a pc400, through its introducer sheath and was unable to advance the pc400 beyond its starting position.The pc400 was therefore removed and was not used in the procedure.The procedure was completed using another pc400 and the same px slim delivery microcatheter (px slim).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly had bends approximately 12.0 cm, 23.0 cm and 40.0 cm from the proximal end.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).The pet bump on the pull wire was distal to the ddt.The proximal end of the embolization coil was within the introducer sheath.The embolization coil was compressed, and offset coil winds were present along the length of the coil.During functional testing, resistance was encountered while retracting the pc400 into the introducer sheath and the embolization coil became more compressed.Strong resistance was encountered while advancing the pc400 and the device could not advance out of its introducer sheath.Conclusions: evaluation of the returned pc400 revealed offset coil winds.If the introducer sheath is not seated properly within the hub of its parent catheter, resistance may be encountered while advancing.If the device is forcefully advanced against this resistance, damage such as offset coil winds will likely occur.This damage likely contributed to the reported inability to advance the coil during the procedure and functional testing.Further evaluation revealed the pull wire was distal to the ddt.This was also likely a result of forcefully advancing the device against resistance.The bends on the returned device were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8199341
Report Number3005168196-2018-02515
Device Sequence Number16188928
Product Code HCG
UDI-Device Identifier00814548010588
UDI-Public00814548010588
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2025
Device Catalogue Number4002C0935
Device Lot NumberF80570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/27/2018
Supplement Date Received by Manufacturer02/12/2019
Initial Report FDA Received Date12/27/2018
Supplement Report FDA Received Date03/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005